Citations 0
May 1999

Antipruritic Potency of Serotonin Type 3 (5-HT3) Receptor Antagonists—a Reply

Author Affiliations

Not Available


Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

Arch Dermatol. 1999;135(5):599-600. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-135-5-dlt0599

We read with great interest the case report of Downs and Kennedy1 about the successful treatment of intractable palmoplantar pruritus with ondansetron. Because of our continuous research on pruritus and the action of serotonin type 3 (5-HT3) receptor antagonists, we think that there are major points that should be clarified.

First of all, palmoplantar pruritus is an unusual location and a descriptive term but is not a diagnostic and disease entity. This raises the question on the etiology of palmoplantar pruritus. According to the report, neurological examinations, including electroneurography and upper spine radiography, had not been performed. It is possible that the palmoplantar pruritus was caused by nerve compression, nerve alteration, or neuropathy. The report further lacks important information such as the occupation and hobbies of the patient, to rule out external factors. The medical history does not mention the patient's prior external medications. Elderly patients often use vasoactive emollients and ointments, especially after having experienced vein thrombosis. Such therapeutics, applied by the patients themselves, sometimes cause contact dermatitis, which the authors might see excluded by the lack of skin lesions and the corresponding histological findings. Furthermore, topical agents such as those containing, for example, capsaicin, can lead to various skin sensations without specific skin lesions and histological findings. Unfortunately, there are no data on allergological examinations such as atopy screening (except for total IgE levels) and epicutaneous tests. Neither histamine, eosinophilic cationic protein, serotonin, nor 5-hydroxyindolacetic acid had been measured as a standard parameter in the peripheral blood. It seems that the authors did not consider an adverse drug reaction in their differential diagnosis. Drug-induced itching is usually generalized, but localized varieties occur.2 The authors mentioned that the patient's hands and feet appeared "healthy" so that "pruritus sine materia" would be the more appropriate term to characterize this type of pruritus. Altogether, we think that there are important data missing in this case report.

First Page Preview View Large
First page PDF preview
First page PDF preview